Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 43, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 16, 1997, 2:13 PM EDT for Bradford County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 1997, 2:13 PM EDT (18:13 UTC)
- Expired
- Aug 16, 1997, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Bradford County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:35 PM EDT | Thunderstorm Wind | Troy, PA | A line of severe thunderstorms rapidly crossed the county from west to east. Widespread wind damage, mainly in the form of downed trees and power lines, was reported from the Troy and Canton areas eastward into central portions of the county near Smithfield a |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:03 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 16, 2:03 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 203 PM EDT SAT AUG 16 1997 WSR-88D PROBLEMS CONTINUE WITH THREAT OF CONVECTION IN OUR CWA. APPRECIATE HELP FROM SURROUNDING OFFICES. DIALED INTO BUF 88D COMP REF WHICH SHOWS BULK OF CONVECTION MOVING TO SE WHICH WILL SKIRT SOUTH OF MUCH OF OUR CWA. WE MAY HAVE TO WORRY ABOUT OUR SOUTHERN NE PA COUNTIES BEFORE EVENT IS OVER. WILL KEEP 40 POP FOR -SHRA/-TSRA TONIGHT ALONG WITH PATCHY FOG WITH MOIST UNSTABLE AIR COVERING CWA. WILL GO 60 POP FOR TSRA ON SUN AS SFC CF APPROACHES AND MOVES THRU CWA WITH BGM FROPA AROUND 18Z. BY 00Z MON THE CF HAS MOVED SOUTH OF CWA AND EXTENDS ACROSS NRTHN NJ..CNTL PA..CNTRL OH INTO IN. WILL STILL KEEP 60 POP FOR -SHRA ON SUN NIGHT BECAUSE NGM SHOWS CF TAKING ON ANNA FRONT CHARACTERISTCS WITH NE SFC WINDS BEHIND THE CF AND 90 PERCENT 1000-500 MB RH ACROSS CWA BY 12Z MON. AT 12Z MON BGM POP IS 56..ELM POP IS 59 AND AVP POP IS 79. ON MON SKIES CLEAR OUT AS HIGH PRESSURE BUILDS FURTHER SOUTH. HAVE WORDED FCST AS BECMNG MOSTLY SUNNY FOR MON. FWC TEMPS LOOK REASONABLE. .BGM...NONE. KUHL
In the hours before
Special weather statement, Aug 16, 11:04 AM EDT, 3 hours 9 minutes before
NYZ056-024-044-023-022-055-025-017-018-016-015-PAZ038-044-047-039- 040-043-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1104 AM EDT SAT AUG 16 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CORTLAND NY... SCHUYLER NY... STEUBEN NY... TIOGA NY... TOMPKINS NY... S. CAYUGA NY... ONONDAGA NY... SENECA NY... YATES NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT. KUHL/BURGERT
Special weather statement, Aug 16, 11:06 AM EDT, 3 hours 7 minutes before
NYZ056-024-044-023-022-055-025-017-018-016-015-PAZ038-044-047-039- 040-043-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1104 AM EDT SAT AUG 16 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CORTLAND NY... SCHUYLER NY... STEUBEN NY... TIOGA NY... TOMPKINS NY... S. CAYUGA NY... ONONDAGA NY... SENECA NY... YATES NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDfOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT. KUHL/BURGERT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:14 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 61 min |
| Aug 15, 8:43 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 62 min |
| Aug 16, 2:49 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 71 min |
| Aug 16, 2:49 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 71 min |
| Aug 16, 3:52 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 68 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.